Georgia, 2020Damaging Winds in Georgia, August 8 to 9, 2020
August 8 to 9, 2020 · NWS FFC · 7 events in 7 counties and zones
Despite weak upper ridging building into the region, strong afternoon heating and ample moisture resulted in moderate instability and isolated severe thunderstorms each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite weak upper ridging building into the region, strong afternoon heating and ample moisture resulted in moderate instability and isolated severe thunderstorms each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 12:30 PM EST, 25 minutes earlier.
Area forecast discussion, Aug 8, 12:30 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
130 PM EDT Sat Aug 8 2020
.PREV DISCUSSION... /Issued 1039 AM EDT Sat Aug 8 2020/
UPDATE...
Weak boundary remains across central GA this afternoon. Typical
isolated to scattered convection expected today. Have made some
tweaks to the temps, but otherwise, no major changes anticipated.
PREV DISCUSSION... /Issued 740 AM EDT Sat Aug 8 2020/
SHORT TERM /Today through Sunday/...
An upper ridge will build across the southeast through the short
term. The remnants of a surface boundary persists across central GA
while somewhat drier air has spread into portions of north GA. An
unstable air mass and diurnal heating will support isolated to
scattered convection this afternoon into the evening...mainly across
central GA. Not much change expected for Sunday. Slight chance to
chance pops for the afternoon with diurnal heating. Heat Index
values are forecast to remain below advisory criteria today and
Sunday...ranging from 100 to 103 mainly across central GA.
41
LONG TERM /Sunday Night through Friday/...
A somewhat typical summertime pattern looks to be in store for
the long term highly characterized by weak flow aloft and weak
surface high pressure. The nature of the upper flow will allow
for weak short waves to move across the area. This will enhance
shower and thunderstorm chances along with daytime instability.
The shower and thunderstorm chances will favor the afternoon and
evening but not necessarily end at night. Model guidance is
increasing the overall moisture and this will lead to higher rain
chances during the week, especially Wednesday through Friday.
Aiding the shower and thunderstorm chances will be high temperatures
in the 90s for much of the area away from the mountains. This
will allow the heat index to get into the 100 to 105 range for
central and portions of N GA well into the week.
BDL
&&
.AVIATION...
18Z Update...
Winds will remain the forecast problem. Speeds are very light and
are typically averaging 3-4kt. Models do seem to want to favor the
west side today, so at ATL have indicated a direction. Elsewhere,
winds may be more VRB. Wind speeds again tomorrow will be 3-4kt
and even more variable in nature. Pops pretty low the next two
days...so have only included a VC.
//ATL Confidence...18Z Update...
Med confidence winds through the period. High confidence remaining
elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 94 71 94 70 / 30 20 20 10
Atlanta 93 73 92 72 / 20 20 20 10
Blairsville 86 64 85 64 / 30 10 20 10
Cartersville 94 70 93 70 / 20 10 20 10
Columbus 96 74 95 73 / 20 20 30 10
Gainesville 92 70 92 69 / 30 10 20 10
Macon 97 73 95 73 / 30 20 30 10
Rome 94 70 93 70 / 20 10 20 10
Peachtree City 94 71 92 71 / 20 20 20 10
Vidalia 96 74 95 74 / 50 40 50 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....BDL
AVIATION...NListemaa
Hazardous weather outlook, Aug 8, 9:43 AM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1043 AM EDT Sat Aug 8 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1043 AM EDT Sat Aug 8 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered thunderstorms are expected across central
and portions of north Georgia this afternoon and evening. A few
storms will be strong and possibly severe with strong to damaging
winds, frequent lightning and locally heavy rainfall.
Heat indices of 100 to 105 can be expected for much of central
Georgia this afternoon. Those outside for prolonged periods
should make sure to take precautions from the heat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms can be expected Sunday and
scattered to numerous thunderstorms Monday through Friday. A few
storms will be strong to severe with strong to damaging winds,
frequent lightning and locally heavy rainfall.
Heat indices of 100 to 105 can be expected over central and portions
of north Georgia well into the week. Those outside for prolonged
periods should make sure to take precautions from the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 8, 12:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
144 PM EDT Sat Aug 8 2020
GAZ097-098-111>113-081815-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
144 PM EDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOOMBS...NORTHEASTERN
WHEELER...SOUTHERN TREUTLEN...NORTHERN MONTGOMERY AND SOUTHEASTERN
LAURENS COUNTIES UNTIL 215 PM EDT...
At 144 PM EDT...a strong thunderstorm was over Barnhill, or near
Soperton...moving east at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lyons, Soperton, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Santa Claus, Tarrytown, Lothair, Landsburg, Ponderosa, Cedar Grove,
Barnhill, Kibbee, Lowery and Normantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3212 8225 3218 8269 3227 8301 3243 8293
3233 8237 3229 8235 3229 8228 3231 8226
3230 8223 3228 8223 3224 8221 3221 8221
TIME...MOT...LOC 1744Z 280DEG 15KT 3230 8266
WIND...40MPHSpecial weather statement, Aug 8, 12:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Sat Aug 8 2020
GAZ080-092-093-081815-
Macon GA-Schley GA-Taylor GA-
148 PM EDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON...NORTHERN
SCHLEY AND SOUTHERN TAYLOR COUNTIES UNTIL 215 PM EDT...
At 148 PM EDT...a strong thunderstorm was over Garden Valley, or 8
miles southeast of Butler...moving east at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Butler, Montezuma, Reynolds, Ideal, Whitewater State Park, Rupert,
Charing, Garden Valley, Bartlett, Hicks and Potterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3239 8438 3257 8434 3256 8405 3256 8403
3253 8400 3252 8400 3251 8402 3250 8400
3230 8404
TIME...MOT...LOC 1748Z 280DEG 15KT 3246 8416
WIND...40MPHThunderstorm Wind, Laurens
- When
- August 8, 12:55 PM EST to 1:05 PM EST
- Where
- Laurens County, 3.91 mi N of Walkee
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.337, -82.868
The Laurens County Emergency Manager reported a tree blown down on Scotland Road at St. Mark Road.
Thunderstorm Wind, Toombs
- When
- August 8, 1:45 PM EST to 2:45 PM EST
- Where
- Toombs County, 1.22 mi S of Vidalia to 3.06 mi ESE of Cedar Crossing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 32.202, -82.421
The Toombs County 911 center reported trees and power lines blown down across the county from the south side of Vidalia to near English Eddy.
Thunderstorm Wind, Emanuel
- When
- August 9, 2:41 PM EST to 2:51 PM EST
- Where
- Emanuel County, 1.38 mi N of Swainsboro
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -82.330
The Emanuel County Emergency Manager reported a tree blown down along Modoc Road near the Swainsboro Raceway.
Thunderstorm Wind, De Kalb
- When
- August 9, 6:55 PM EST to 7:15 PM EST
- Where
- De Kalb County, 2.12 mi SW of Deerwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 33.751, -84.329
An off-duty National Weather Service employee reported several trees blown down in the Kirkwood community just north of Memorial Drive.
Thunderstorm Wind, Walton
- When
- August 9, 8:10 PM EST to 8:15 PM EST
- Where
- Walton County, 2.58 mi WSW of Herndonville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.684, -83.741
The Walton County 911 center reported a tree blown down on Clegg Farm Road near West Hightower Trail.
Thunderstorm Wind, Newton
- When
- August 9, 8:20 PM EST to 8:35 PM EST
- Where
- Newton County, 1.06 mi NNE of Surry Chase
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 33.635, -83.726
A report of a few trees blown down near the intersection of Social Circle Road and Highway 11 was received over social media.
Thunderstorm Wind, Morgan
- When
- August 9, 8:35 PM EST to 8:50 PM EST
- Where
- Morgan County, 3.15 mi NNW of Madison Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.660, -83.497
The Morgan County 911 center reported power lines blown down across Bostwick Road at Sandy Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 8, 20202 deaths · 1 event
- Rip Current in Wisconsin, August 8, 20202 deaths · 1 event
- Hail and Damaging Winds in Minnesota, August 8, 20203 injured · $2.3 million · 1 in hail · 14 events
- Damaging Winds in South Dakota, August 8 to 9, 2020$75,000 · 65 kt wind · 14 events
- Flash Flooding and Flooding in Virginia, August 8 to 9, 2020$25,000 · 11 events
- Damaging Winds in Minnesota, August 8, 2020$31,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, August 8, 20201.5 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2020$3,000 · 1.75 in hail · 12 events
- Hail in South Dakota, August 8, 20201 injured · 4.5 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 8, 20201 in hail · 9 events
- Tornado and Hail in Nebraska, August 8, 20202.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 8, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916416, 916417, 916418, 916419, 916420, 916421, 916422.